Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Could the NuvaRing be the cause of my patientís nipple discharge? #716/11

An 18 year-old obese patient of mine has been using NuvaRings for 3 weeks.  She started to have discharge from one nipple.  Could this be caused by the NuvaRing?



Good morning. 

 

Here are some words from 2 excellent sources.  They do NOT exactly say the same thing. 

Breast discharge beginning just 3 weeks after starting use of a NuvaRing suggests to me that the ring did not cause the breast discharge.

 

Here is the recommendations of Dr. John Guillebaud in London (Contraception Your Questions Answered, 5th edition: 2009 Churchill Livingstone Elsiver;):

 

"Galactorrhea among pill-takers is rare and needs evaluation (plasma prolactin). A pituitary adenoma or microadenoma should definitely be excluded before labeling this before labeling this as a minor side-effect (which it sometimes can be)." The same would apply to the NuvaRing. Guillebaud also notes that galactorrhea may also occur "with a raised prolactin level (usually within the normal range)" in women using injectable contraceptives (Depo-Provera)

 

Here is the paragraph in the most recent edition of Fritz and Speroff's Clinical Gynecologic Endocrinology and Infertility Eighth Edition.  Lippincott Williams and Wilkins 2011:

"Galactorrhea is more common among women who have had insertion of the implants on discontinuation of lactation. Pregnancy and other causes should be ruled out by performing a pregnancy test and a thorough breast examination. Patients can be reassured that this is a common occurrence among implant and oral contraceptive users. Decreasing the amount of breast and nipple stimulation during sexual relations might alleviate the symptom, but if amenorrhea accompanies persistent galactorrhea, a prolactin level should be obtained."

 

Still another source of information is from the excellent chapter on Menstrual Disorders in the 19th edition of Contraceptive Technology.  I send it to you, in particular, as it outlines the medications a woman may take that induce galactorrhea:  

Menstrual Disorders and Related Concerns

Anita L. Nelson, MD

Susie Baldwin, MD, MPH

 

Secondary Amenorrhea

The absence of menses in a reproductive-aged woman not using hormonal contraception is an important symptom because it can indi­cate a systemic medical problem or a problem confined to the reproductive system. Even if a woman does not desire fertility, she must be evaluated because the underlying problem or its consequences require therapy.

Initiate the evaluation of secondary amenorrhea with a thorough history and physical examination. Take a careful menstrual history, asking about ovulatory symptoms (mittelschmerz), moliminal complaints (bloating, cramping, or breast tenderness that typi­cally herald the onset of menses), and any vasomotor symptoms. Perform a pregnancy test to rule out pregnancy. Question the patient about recent changes in her weight, dietary habits, acne, hair growth, cold or heat intolerance, galactorrhea, recent pregnancy, genital tract procedures, known medical problems, stress, and exercise patterns. On examination, pay close attention to signs of androgen excess (hirsutism, balding, acne), hypoestrogenism (dry, flattened vaginal mucosa), pro­lactin excess (galactorrhea), or thyroid dysfunction (skin, pulse, and reflex changes).

Obtain a complete drug history because many classes of medi­cations (prescription, over-the-counter, or street drugs) can induce amenorrhea or oligomenorrhea. Many medications can inhibit hypothalamic dopamine (prolactin inhibiting factor) and raise prolactin levels. Phenothiazine derivatives, phenothiazine-like compounds, reserpine derivative, amphetamines, opiates, diazepams, tricyclic antidepressants, methyldopa, and butyroptrenones all can induce galactorrhea either by depleting dopamine levels or by blocking dopamine receptors. Serum prolactin levels due to medication are usually only mildly elevated (30 to 70 ng/ml). Galactorrhea, which is evident in 30% to 60% of women with medication-induced hyperprolactinemia, should resolve in 3 to 6 months after discontinuation of medicine. Higher serum prolactin levels require imaging studies of the pituitary gland.

If an obvious reason for the woman’s amenorrhea emerges from this initial screening, order specifically targeted diagnostic tests to confirm the diagnosis. For example, if the patient has spontaneous galactorrhea, measure her prolactin (PRO) and thyroxine stimulating hormone (TSH) levels. A 20-year-old woman with a recent onset of hirsutism and amenorrhea needs to have her androgen status evaluated to rule out a tumor. On the other hand, a 48-year-old woman who complains of hot flashes and has had no menses for a year needs no specific tests to confirm menopause. Similarly, a woman using DMPA needs no further workup when she develops amenorrhea in the absence of other symptoms.

Frequently, however, no single cause is discovered on the basis of the history and physical examination. Several systematic approaches have been developed by experts in the field, but one particularly cost-effective protocol evaluates the components of the reproductive system in order (see Figure 20-2).

In your patient,, I would think first of repeated oral or manual breast stimulation during intercourse.

 

 DOES ALL OF THIS HELP YOU?

  

 

To learn more about the advantages and disadvantages of the NuvaRing, go to our website: www.managingcontraception.com and click on Choices.  You can also order this wonderful new educational book from our website or by calling 404-875-5001.  Do you have your copy yet?

 


Key Words:   obese, NuvaRing, discharge, nipple, sources, Dr. John Guillebaud, Contraception: Your Questions Answered, galactorrhea, pill-takers, evaluation, plasma prolactin, microadenoma, side-effects, Depo-Provera, Fritz and Speroff, Clinical Gynecologic Endocrinology and Infertility,  Lippincott Williams and Wilkins, breast, sexual relations, Contraceptive Technology, Dr. Anita Nelson, Dr. Susie Baldwin, disorders

Reference:

Nelson AL, Baldwin S. Menstrual disorders and related concerns IN Hatcher RA, Trussell J, Cates Jr. W. et al. Contraceptive Technology 19th edition: pages 454 and 455: Ardent Media Inc. 2008

Posted 7-23-2011, Updated 8-13-2011, Updated 8-26-2011

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2011-08-26


Choices, English
  


Managing Contraception for Your Pocket 2013-2014
  


Contraceptive Technology 20th Edition & Managing Contraception
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.